Please note: While some information will still be current in a year, other information may already be out of date in three months time. If you are in any doubt, please feel free to ask.

Piperacillin Allergy

Would you recommend desensitisation in a 16 year old boy who has had a generalised itchy erythematous reaction to piperacillin on 2 occasions? He currently has an exacerbation & is now growing 2 stains of pseudomonas both sensitive to pip but one resistent to gent and both resistent to cipro. He has recently had ceftaz gent. If so can you recommend a regime?

I have just registered but can't seem to log on

Many thanks

Keith Foote
Dear Keith

Thank you for your question on allergy and desensitisation. Allergy is quite a challenging area in cystic fibrosis and I would direct you to 2 excellent recent articles:

Parmar JS, Nasser S. Antibiotic allergy in cystic fibrosis. Thorax 2005;60: 517-520
Burrows JA, Toon M, Bell SC. Links antibiotic desensitisation in adults with CF. Respirology 2003; 8: 359-64.

Desensitisation to Piperacillin certainly is feasible. However I would also make the following comments. Piperacillin is probably the most allergenic of the antibiotics used in cystic fibrosis. You have already used Ceftazidime and Gentamicin but Aztreonam and Meropenem are also good extended action penicillin related drugs that can be used with Gentamicin. Good detail on de-sensitisation procedure is provided in the 2 papers above and may be valuable.

Finally, there is some emerging evidence that Tobramycin is safer than Gentamicin in CF and once a day dosing as described by Smyth et al in the Lancet is probably the most effective way to deliver this.

Best wishes

The answer is edited by: Prof Judy Bradley